Thunderstorm Wind, Chittenden
- When
- July 27, 2:40 PM EST
- Where
- Chittenden County, Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 44.530, -73.150
Trees down across Stone road.
A strong mid-atmospheric disturbance moved across a moderately unstable airmass draped across Vermont during the afternoon and early evening of the 27th. Numerous thunderstorms developed in the afternoon, some of which produced severe weather in the form of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong mid-atmospheric disturbance moved across a moderately unstable airmass draped across Vermont during the afternoon and early evening of the 27th. Numerous thunderstorms developed in the afternoon, some of which produced severe weather in the form of damaging winds.
Damaging winds were reported in Colchester (Chittenden county), Moretown (Washington county) and Ripton (Addison county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 27, 1:41 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 241 PM EDT FRI JUL 27 2007 .SYNOPSIS... A SLOW MOVING LOW PRESSURE SYSTEM IN THE UPPER LEVELS OF THE ATMOSPHERE IS FORECAST TO MOVE OUT OF THE GREAT LAKES REGION INTO THE NORTH COUNTRY OVER THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH THE BETTER CHANCES FOR RAIN IN NORTHERN NEW YORK. HEADING INTO THE WEEKEND...A WEAK COLD FRONT WILL PUSH INTO THE REGION...AND SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS. SOME STORMS THAT MAY DEVELOP MAY BE SLOW MOVING DURING THIS TIME...WITH LOCALLY HEAVY RAINFALL POSSIBLE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SEVERE THUNDERSTORM WATCH NUMBER 555 REMAINS IN EFFECT UNTIL 8PM FOR ALL OF NORTHERN NEW YORK. LCL RADARS SHOWS MUCH OF THE ACTIVITY THAT HAS DEVELOPED IS IN N NY ATTM...W/ A FEW SCT STORMS OVER VT. MAIN REPORTS RECEIVED ARE FOR HEAVY RAINFALL ATTM. HUMID AIR STILL REMAINS IN PLACE AND EXPECT TRW ACTIVITY TO CONTINUE...MVG NNE...INTO THIS EVENING. HAVE KEPT HIGHEST POPS FOR NORTHERN NY...W/ ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAIN THERE...AND HEAVY RAINFALL ELSEWHERE. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... ACTIVITY SHOULD DIMINISH SOME AFTER SUNSET BUT CONTINUE ACROSS THE AREA...W/ BEST INSTAB OVER N NY. UPPER LOW CONTINUES TO PUSH SLOWLY EAST OVER THE CWA THRUOUT THE WEEKEND. SATURDAY SEEMS TO BE BEST CHANCE FOR MORE ENHANCED PRECIP IN TSTORMS W/ LOW TO THE WEST. SUNDAY INTO SUN NGT...SYSTEM OVER AREA ALONG W/ CD FRNT THAT MDLS DROP OVER THE AREA. HAVE CUT BACK ON HIGHS FOR SAT/SUN WITH CLD COVER/PRECIP EXPECTED. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE LONG TERM CHALLENGE CONTS TO BE TIMING OF CLRING LATE MONDAY INTO TUES ASSOCIATED WITH MID/UPPER LVL CIRCULATION AND ASSOCIATED WEAK SFC BOUNDARY LIFTING INTO THE WESTERN ATLANTIC. LATEST RUNS CONT TO SUPPORT A SLOW PROGRESSION OF THIS SYSTEM EAST INTO THE MID ATLANTIC STATES/SNE BY MONDAY...THEREFORE WL TAPER POPS FROM NW TO SE ACRS OUR CWA WITH THE HIGHS ACRS OUR SE SECTIONS ON MONDAY. OTHERWISE...SFC HIGH PRES AND ASSOCIATED MID/UPPER LVL RIDGE FROM NORTHERN PLAINS/SOUTHERN CANADA BUILDS INTO THE NE CONUS FOR MID WEEK. THIS WL PROVIDE CWA WITH DRIER CONDITIONS...BOTH AT THE SURFACE AND ALOFT. EXPECT MAINLY SUNNY SKIES MID WEEK WITH TEMPS AT OR SLIGHTLY ABOVE NORMAL PER LATEST THERMAL PROFILES AND PROGGED 85H TEMPS BTWN 13-15C. OTHERWISE...NEXT MID/UPPER LVL TROF AND ASSOCIATED COLD FRNT APPROACH WESTERN FA BY FRIDAY WITH MORE SHOWERS/THUNDERSTORMS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... RADAR SHOWS ISOLATED TO SCATTERED CONVECTION DEVELOPING ACROSS THE HIGHER TRRN OF NORTHERN NEW YORK AND THE SLV ATTM. THIS ACTIVITY WL CONT THRU THE AFTN HRS WITH GENERAL MOVEMENT TO THE NE AT 5 TO 10 MPH. WL MENTION VCTS IN BTV/PBG/SLK/MSS TAF SITES THIS AFTN AND WL CONT TO MONITOR CRNT TRENDS FOR POTENTIAL TEMPO GROUPS FOR 3SM TSRA BKN-OVC035-045CB. THIS EVENING ACTIVITY WL QUICKLY DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND WOULD EXPECT FOG/HZ TO ONCE AGAIN DEVELOP. WL MENTION PREVAILING GROUP OF 4-6SM IN HZ/BR AND TEMPO GROUP OF 2-3SM IN HZ/BR AT SLK/MPV. ALSO...SOME LIGHT HZ WITH UNLIMITED CIGS WL BE POSSIBLE AT MSS/BTV/RUT TONIGHT. SATURDAY...MORE SHOWERS/STORMS WL DEVELOP AHEAD OF APPROACHING COLD FRNT AND MODERATE INSTABILITY. WL MENTION VCTS OR BKN WITH CB IN TAFS SITES AFT 15Z ON SATURDAY. BEYOND 18Z SATURDAY...A WEAK COLD FRONT AND SEVERAL DISTURBANCES IN THE WINDS ALOFT APPROACHING THE AREA WILL CREATE MORE NUMEROUS SHRA/TSRA SUNDAY...WITH MVFR CIGS/VIS POSSIBLE IN ANY RAIN. MODELS INDICATING THE FRONT WILL STALL OVER AREA...AND RAIN WILL LINGER INTO MONDAY AS WELL WITH POTENTIAL FOR LIMITED CIGS/VIS IN RAIN. BY TUESDAY CONDITIONS WL IMPROVE WITH GENERAL VFR EXPECTED AS SFC HIGH PRES BUILDS INTO THE FA. && .HYDROLOGY... SLOW MVMNT OF THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS MAY CREATE LCL FLOODING ISSUES. MDLS STILL SHOW HIGH PW VALUES IN THIS MOIST AIRMASS. SITUATION WILL HAVE TO CONTINUE TO BE MONITORED THRUOUT THE WEEKEND. CURRENTLY FLSBTV OUT FOR URBAN/SMALL STREAM FOR N NY TSTORMS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JN NEAR TERM...JN SHORT TERM...JN LONG TERM...TABER AVIATION...TABER HYDROLOGY...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 104 PM EDT FRI JUL 27 2007 NYZ026>031-034-035-087-281100- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE- 104 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SATURDAY AND SUNDAY ALONG A SLOW MOVING COLD FRONT. ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND PLENTIFUL MOISTURE IN THE ATMOSPHERE WILL CONTRIBUTE TO THE HEAVY RAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHERN NEW YORK. VTZ001>012-016>019-281100- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 104 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHERN VERMONT THROUGH THE REST OF THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS COULD APPROACH ONE INCH IN THE HEAVIEST STORMS ACROSS THE HIGHER TERRAIN OF NORTHERN AND CENTRAL VERMONT THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SATURDAY AND SUNDAY ALONG A SLOW MOVING COLD FRONT. ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND PLENTIFUL MOISTURE IN THE ATMOSPHERE WILL CONTRIBUTE TO THE HEAVY RAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND NORTHERN VERMONT THROUGH THE REST OF THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 233 PM EDT FRI JUL 27 2007 NYZ028-031-034-035-VTZ001-002-271930- EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN- INCLUDING...PLATTSBURGH AND WILLSBORO 233 PM EDT FRI JUL 27 2007 AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHERN AND EASTERN CLINTON COUNTY AS WELL AS CENTRAL AND EASTERN ESSEX COUNTY...MOVING NORTHEAST AT 10 TO 15 MPH. THE THUNDERSTORM WILL BE NEAR CUMBERLAND HEAD BY 250 PM...NEAR BEEKMANTOWN BY 300 PM...NEAR POINT AU ROCHE BY 310 PM...NEAR ISLE LA MOTTE...NORTH HERO BY 320 PM...NEAR ALBURGH DUNES STATE PARK AND SOUTH ALBURGH BY 330 PM. THESE CLUSTERS OF STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE STRONGER STORMS. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME...MAY CAUSE MINOR LOW LYING AND POOR DRAINAGE FLOODING. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 309 PM EDT FRI JUL 27 2007 VTZ001-002-005-006-008-009-016>018-272015- LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN- INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON...ST. ALBANS...VERGENNES AND WINOOSKI 309 PM EDT FRI JUL 27 2007 AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS FROM BURTON ISLAND STATE PARK TO 10 MILES WEST OF FERRISBURG...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR ST. ALBANS...SOUTH BURLINGTON BY 320 PM... NEAR VERGENNES...FERRISBURG BY 330 PM...NEAR WESTFORD...FAIRFAX BY 340 PM...NEAR FAIRFIELD...WILLISTON BY 350 PM...NEAR RICHMOND AND JERICHO BY 400 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...YOU CAN EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS COULD APPROACH ONE INCH IN THE HEAVIEST STORMS. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 NE SCHUYLER FALLS 44.66N 73.52W
07/27/2007 CLINTON NY AMATEUR RADIO
2 TO 3 FOOT DIAMETER TREE AND POWERLINES DOWNED. TIME
ESTIMATED FROM RADAR
&&
NASHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ELIZABETHTOWN 44.22N 73.60W
07/27/2007 E0.88 INCH ESSEX NY LAW ENFORCEMENT
HEAVY RAIN
&&
DONNYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
327 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL ELLENBURG DEPOT 44.90N 73.80W
07/27/2007 E0.25 INCH CLINTON NY CO-OP OBSERVER
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
333 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG MORRISONVILLE 44.69N 73.55W
07/27/2007 CLINTON NY FIRE DEPT/RESCUE
CLINTON COUNTY FIRE CONTROL REPORTS WIND DAMAGE COUNTY
WIDE. LAST REPORT CAME IN AROUND 315 PM.
&&
MBThe Burlington radar (KCXX), 2 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees down across Stone road.
Tree and several large branches down across Route 100B.
Tree and several large branches downed across Natural Turnpike road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52586, 52588, 52590.